Texas, 2014

Hail in Texas, April 20, 2014

April 20, 2014 · NWS AMA · 7 events in 2 counties and zones

An upper level shortwave moved through the Texas Panhandle during the early evening hours of the 20th. The large scale lift provided by the shortwave combined with moderate instability across the southeastern Texas Panhandle to cause a cluster of thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level shortwave moved through the Texas Panhandle during the early evening hours of the 20th. The large scale lift provided by the shortwave combined with moderate instability across the southeastern Texas Panhandle to cause a cluster of thunderstorms to develop. While wind speeds vertically through the atmosphere were fairly light, there was enough directional shear for short lived supercells to develop. Due to weak steering flow, these supercells slowly drifted to the southeast and eventually crossed into southwestern Oklahoma after 8 PM CST. Work in progress.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:30 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 20, 2:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN APR 20 2014

.DISCUSSION...
ONLY MINOR CHANGES HAVE BEEN MADE TO THE FORECAST.  HAVE INCREASED
POPS THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA...
CLOSER TO PROXIMITY OF INCOMING UPPER-LEVEL JET STREAK...IN REGION
OF GREATER INSTABILITY.  POPS AFTER MIDNIGHT HAVE BEEN TRIMMED TO
INCLUDE ONLY FAR EASTERN SECTIONS...AHEAD OF DEPARTING VORTICITY
MAXIMUM.

MONDAY AND TUESDAY EXPECTED TO BE DRY AND MILD.  LOW-LEVEL JET
DEVELOPS TUESDAY NIGHT AHEAD OF NEXT MID-LEVEL TROF.  WEDNESDAY
AFTERNOON CHANCES FOR STRONG TO SEVERE THUNDERSTORMS HAVE BEEN
INCREASED SLIGHTLY AND SPREAD A BIT FARTHER WEST DUE TO EXPECTED
POSITION OF DRYLINE.  WEDNESDAY EVENING POPS HAVE BEEN KEPT IN
EASTERN SECTIONS HAVE ALSO BEEN INCREASED SLIGHTLY...AND HAVE
ALSO BEEN SPREAD A BIT FARTHER WEST.

NO POPS IN REMAINDER OF FORECAST.  NO FREEZING TEMPERATURES
EXPECTED.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                52  78  51  82  55 /  30   5   0   0   5
BEAVER OK                  56  79  48  85  59 /  50   5   0   0   5
BOISE CITY OK              51  74  49  83  55 /  20   5   0   5   5
BORGER TX                  55  79  54  85  58 /  30   5   0   0   5
BOYS RANCH TX              51  80  52  87  56 /  20   5   0   0   5
CANYON TX                  51  79  50  82  55 /  20   5   0   0   5
CLARENDON TX               56  78  53  83  55 /  40   5   0   0   5
DALHART TX                 47  75  48  86  53 /  20   5   0   5   5
GUYMON OK                  52  77  49  84  57 /  30   5   0   5   5
HEREFORD TX                50  78  49  84  54 /  20   5   0   0   5
LIPSCOMB TX                58  78  49  82  57 /  50   5   0   0   5
PAMPA TX                   53  77  51  81  57 /  40   5   0   0   5
SHAMROCK TX                56  79  52  83  56 /  50   5   0   0   0
WELLINGTON TX              56  80  54  86  56 /  50   5   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

05/03
Hazardous weather outlook, Apr 20, 2:46 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SUN APR 20 2014

OKZ001>003-TXZ001>020-211145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED. A FEW STRONG
THUNDERSTORMS WITH GUSTY WINDS AND HAIL UP TO THE SIZE OF NICKELS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE OKLAHOMA AND
TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
PORTIONS OF THE PANHANDLES WEDNESDAY AFTERNOON AND NIGHT. DAMAGING
WINDS AND LARGE HAIL COULD BE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN HALF OF
THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND
EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE
FORECAST FOR WEDNESDAY AFTERNOON AND NIGHT...AS THE POTENTIAL FOR
ORGANIZED SEVERE WEATHER MAY INCREASE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AND
SATURDAY...AND FOR ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY.

COCKRELL

In the hours before

Special weather statement, Apr 20, 1:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT SUN APR 20 2014

TXZ012-013-017-202030-
CARSON TX-POTTER TX-RANDALL TX-
247 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARSON...
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 330 PM
CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF AMARILLO...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           PANTEX...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 66 AND 90.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3549 10173 3526 10139 3512 10184 3524 10201
TIME...MOT...LOC 1947Z 222DEG 14KT 3525 10185

CLK
Special weather statement, Apr 20, 1:50 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SUN APR 20 2014

OKZ003-TXZ004-202030-
BEAVER OK-OCHILTREE TX-
250 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR OCHILTREE AND SOUTHWESTERN BEAVER
COUNTIES UNTIL 330 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WAKA...OR 12 MILES EAST OF
SPEARMAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...           WAKA...               FARNSWORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3659 10087 3637 10060 3612 10096 3625 10108
TIME...MOT...LOC 1950Z 211DEG 17KT 3625 10097

CLK
Special weather statement, Apr 20, 2:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT SUN APR 20 2014

OKZ003-TXZ004-005-202130-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
339 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OCHILTREE...
NORTHWESTERN LIPSCOMB AND SOUTHERN BEAVER COUNTIES UNTIL 430 PM
CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF PERRYTON...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             ELMWOOD...            BALKO...
  BOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3687 10056 3655 10017 3631 10070 3648 10087
TIME...MOT...LOC 2039Z 228DEG 19KT 3648 10071

CLK
Special weather statement, Apr 20, 2:41 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SUN APR 20 2014

TXZ008-009-013-014-202130-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
341 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARSON...SOUTHWESTERN
ROBERTS...SOUTHEASTERN HUTCHINSON AND NORTHWESTERN GRAY COUNTIES
UNTIL 430 PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF PANHANDLE...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          PAMPA...              WHITE DEER...
  SKELLYTOWN...         LEFORS...             KINGSMILL...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 100 AND 102.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3586 10116 3545 10075 3519 10133 3537 10148
TIME...MOT...LOC 2041Z 228DEG 19KT 3536 10133

CLK
Special weather statement, Apr 20, 2:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT SUN APR 20 2014

TXZ010-014-015-020-202130-
COLLINGSWORTH TX-GRAY TX-HEMPHILL TX-WHEELER TX-
343 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...
WHEELER...SOUTHERN HEMPHILL AND EASTERN GRAY COUNTIES UNTIL 430 PM
CDT...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
KELLERVILLE TO 3 MILES WEST OF SHAMROCK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           WHEELER...            TWITTY...
  NEW MOBEETIE...       LELA...               KELLERVILLE...
  BRISCOE...            ALLISON...            MOBEETIE...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 153 AND 172.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3505 10030 3550 10064 3576 10022 3549 9999
      3529 10000
TIME...MOT...LOC 2043Z 228DEG 18KT 3543 10049 3521 10029

CLK
Special weather statement, Apr 20, 2:52 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CDT SUN APR 20 2014

TXZ019-020-202145-
COLLINGSWORTH TX-DONLEY TX-
352 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EXTREME
SOUTHEASTERN DONLEY COUNTIES UNTIL 445 PM CDT...

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MEMPHIS...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...         QUAIL...              LUTIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3509 10025 3493 9999 3490 10000 3474 10021
      3475 10058
TIME...MOT...LOC 2052Z 221DEG 26KT 3467 10046

CLK

The radar

The Amarillo radar (KAMA), 132 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Wheeler

When
April 20, 3:05 PM CST to 3:08 PM CST
Where
Wheeler County, 0.89 mi SW of Wheeler to 0.79 mi S of Wheeler
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.440, -100.280

A supercell approached the city of Wheeler (Wheeler County) during the early evening hours of the 20th. A law enforcement official in the town of Wheeler (Wheeler County) reported golf ball (1.75 inches) size hail. The storms that produced this hail continued to slowly move to the southeast after producing this hail.

Hail, Wheeler

When
April 20, 3:10 PM CST to 3:11 PM CST
Where
Wheeler County, 1.49 mi SSW of Twitty to 1.63 mi S of Twitty
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.300, -100.240

A supercell moved south of the city of Twitty (Wheeler County) during the early evening hours of the 20th. A storm chaser 1 mile south of Twitty (Wheeler County) reported quarter (1.00 inch) size hail. The storms that produced this hail continued to slowly move to the southeast after producing this hail.

Hail, Wheeler

When
April 20, 4:57 PM CST to 4:59 PM CST
Where
Wheeler County, 0.56 mi W of Mobeetie to 1.57 mi ESE of Mobeetie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.520, -100.440

A strengthening supercell passed south of the town New Mobeetie (Wheeler County) during the early evening hours of the 20th. A trained storm spotter one mile south of New Mobeetie (Wheeler County) reported nickel (0.88 inch) size hail. The storms that produced this hail continued to slowly move to the southeast after producing this hail.

Hail, Wheeler

When
April 20, 5:10 PM CST to 5:12 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie to 3.66 mi E of Mobeetie
Measured
1.25 in hail
Reported by
Public
Coordinates
35.530, -100.440

A supercell moved over the town of Mobeetie (Wheeler County) during the early evening hours of the 20th. While over the town, a member of the public reported half dollar (1.25 inches) size hail. The storm continued to slowly move to the southeast after producing this hail.

Hail, Wheeler

When
April 20, 5:20 PM CST to 5:22 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie to 3.96 mi E of Mobeetie
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.530, -100.440

A supercell moved over the town of Mobeetie (Wheeler County) during the early evening hours of the 20th. While over the town, a trained storm spotter reported hen egg (2.00 inches) size hail. They also reported that the hail caused damage to a residential home. The storm continued to slowly move to the southeast after producing this hail.

Hail, Collingsworth

When
April 20, 8:06 PM CST to 8:10 PM CST
Where
Collingsworth County, 0.57 mi E of Wellington to 4.12 mi ESE of Wellington
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.850, -100.210

A supercell moved over the town of Wellingtown (Collingsworth County) during the early evening hours of the 20th. While over the town, a storm chaser reported quarter (1.00 inch) size hail. The storm continued to slowly move to the southeast after producing this hail.

Hail, Collingsworth

When
April 20, 8:11 PM CST to 8:13 PM CST
Where
Collingsworth County, 2.27 mi E of Wellington to 4.92 mi NW of Dodson
Measured
1 in hail
Reported by
Public
Coordinates
34.850, -100.180

A supercell moved east of the town of Wellingtown (Collingsworth County) during the early evening hours of the 20th. A member of the public 12 miles east of Willingtown (Collingsworth County) reported quarter (1.00 inch) size hail. The storm continued to slowly move to the southeast after producing this hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515697, 515698, 515700, 515701, 515702, 515703, 515704.